The Positive Side

Summer 2007 

Ask the Experts: Gut Reactions

“I recently started new meds and have developed diarrhea and general gastro-intestinal upset. It is terribly unpleasant and I am afraid that it will never go away. What should I do?”—D.P., Medicine Hat, Alberta

MARIANNE HARRIS

Physician
BC Centre for Excellence in HIV/AIDS Vancouver

Gastro-intestinal (GI) upset and diarrhea are common side effects of many antiretroviral drugs. Luckily, they are often transient, resolving once your body gets used to the new medication. Here are a few suggestions to help you cope with these problems.

Check that you are taking the correct dose of your medications and at the right times with regard to food. If it is OK to take your meds with food, try taking them with or right after a meal. Some meds should be taken on an empty stomach, but given your GI upset it may help to take even these meds with a light, low-fat snack, such as a few salted crackers, until your body adjusts.

For diarrhea, try adding fibre to your diet (whole grains, oat bran) or using a fibre supplement. The over-the-counter medication Imodium is often very effective; prescription anti-diarrheals (Lomotil or codeine) are an option in severe cases.

If you have nausea, try taking Gravol about 30 minutes before you take your meds.

For heartburn, antacids (Tums, Maalox) or acid reducers (Pepcid, Losec, Zantac) may be helpful; however, these drugs may reduce the absorption of some antiretrovirals, such as atazanavir (Reyataz), so check with your doctor or pharmacist before taking them.

If symptoms are very severe or if they persist, see your doctor as soon as possible. He or she will need to rule out other causes for your symptoms (such as infection, parasite or lactose intolerance) and may be able to switch you to a better-tolerated formulation or a new medication altogether.

 

DANIELLE DESROCHES

Pharmacist
Clinique du quartier latin
Montreal

People with HIV often experience gastro-intestinal side effects, such as bleeding, nausea, vomiting and diarrhea, even without being on meds.

Highly active antiretroviral therapy (HAART) can often cause or exacerbate diarrhea in certain individuals but usually it is tolerable and transient, developing in the first two weeks of treatment and resolving within four to six weeks.

Diarrhea is common with all protease inhibitors as well as with tenofovir (Viread) and ddI (Videx), but because there are few restrictions on food consumption with these medications, it helps if you can take them with a meal. Those suffering these types of GI symptoms should also consider avoiding coffee, tea, carbonated drinks, chocolate and alcohol as well as sugary, spicy or fatty foods.

There are several options for treatment. These include the following:

  • 1,500 mg of oat fibre twice daily
  • a supplement with psyllium, such as Metamucil
  • 500 mg calcium carbonate twice daily
  • pancreatic digestive enzymes such as Ultrase (a prescription is required)
  • an anti-motility agent such as Imodium (over the counter) or Lomotil (prescription)

It is important that you consult with your doctor and pharmacist about what approach is best for you, to ensure no negative interactions with any other medication you’re taking. Your doctor may also want to investigate further to eliminate any viral or other pathological causes.

 

PAUL RICHARD SAUNDERS

Doctor of Naturopathic Medicine
Canadian College of Naturopathic Medicine
Hamilton, Ontario

Patients should review their current medications as soon as possible with their prescribing doctor and see if new meds are causing these symptoms on their own or whether they are interacting with previous medications to produce these symptoms. Fluid loss can become a serious problem, so it is important to maintain fluids as well as electrolytes such as sodium, potassium and magnesium. Drinking water and broth soups can often be beneficial. Consider a high-quality probiotic with acidophilus and bifidobacter. The nausea may subside with ginger root tea or chamomile flower tea. Do not let this condition persist for any length of time.

 

DEVAN NAMBIAR

Peer Counselor,
Treatment Information Educator
CATIE
Toronto

Most anti-HIV medications take two to nine weeks for the body to get used to. On a psychological level: minimize stress and get adequate sleep, light exercise and relaxation. Add foods high in soluble fibre, such as oatmeal, oat bran, fruit, barley and legumes. This will help improve digestion by providing more bulk for your GI system. Chew food slowly, avoid drinking liquids with meals — drink water / liquid a half hour before meals or an hour after meals.

Other options are:

l taking L-glutamine, which helps improve intestinal integrity and absorption of nutrients

  • adding healthy bacteria such as acidophilus, bifidus, calcium supplements and digestive enzymes to improve digestion
  • taking Omega 3 or 3-6-9 to minimize inflammation

If the intensity of the diarrhea does not decrease within two weeks, see your healthcare provider.

For more info on this topic, see A Practical Guide to HIV Drug Side Effects (pages 16–17) and A Practical Guide to Nutrition . Read or order them at www.catie.ca.

CATIE staff is available to answer your questions (personally and in total confidentiality) at 1.800.263.1638 or through our Web site.

Illustration: Paul Gilligan / imagezoo

Do you work in HIV or hep C?
Complete a short survey to evaluate CATIE and enter a draw to win a $250 gift card.